New Mexico, 2009

Flash Flood in New Mexico, May 22, 2009

May 22, 2009 · NWS EPZ · 1 event in 1 county or zone

A late season upper low moved slowly northeastward across Arizona and New Mexico, drawing up plenty of moisture in advance within a deep southerly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A late season upper low moved slowly northeastward across Arizona and New Mexico, drawing up plenty of moisture in advance within a deep southerly flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 22, 2:12 AM MST, 7 hours 58 minutes earlier.

Area forecast discussion, May 22, 2:12 AM MST, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
312 AM MDT FRI MAY 22 2009

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE SLOWLY ACROSS NEW MEXICO AND
WESTERN TEXAS TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. WESTERLY WINDS WILL BRING
WARMER AND MOSTLY DRY WEATHER SUNDAY AND EARLY NEXT WEEK. ANOTHER
LOW PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.DISCUSSION...
RATHER COMPLEX SITUATION EXISTS ACROSS THE SOUTHWESTERN U.S.
EARLY THIS MORNING. IT NOW APPEARS PRIMARY UPPER LOW CIRCULATION
CENTER IS IN THE PROCESS OF REFORMING OVER CENTRAL ARIZONA THIS
MORNING WHILE AND ASSOCIATED SHORT WAVE/VORTICITY AXIS SLOWLY
ROTATES NORTHWARD THROUGH THE EPZ CWA TODAY. ASSOCIATED DYNAMIC
LIFT AND COOLING ALOFT WILL KEEP AIR MASS DESTABILIZED WITH CAPES
THIS AFTERNOON AROUND 1000 J/KG. CONTINUED INFLOW OF MOIST AIR
MASS IN ADVANCE OF THE LOW WILL ALSO SUSTAIN PRECIPITABLE WATER
AMOUNTS ABOVE AN INCH INTO THIS AFTERNOON. COMBINATION OF
LIFT...INSTABILITY AND MOISTURE SHOULD THEREFORE GENERATE MORE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND THIS
EVENING. DEEP MOISTURE AND WEAK FLOW ALOFT ALSO INDICATES LITTLE
ENTRAINMENT MEANING LOCALLY HEAVY RAINS ARE AGAIN
POSSIBLE...YESTERDAY OVER AN INCH OF RAIN FELL IN LESS THAN AN
HOUR OVER VERY ISOLATED AREAS. HEAVIEST RAINS SHOULD FALL EAST OF
THE RIO GRANDER WHERE DEEPER LIFT AND MOISTURE WILL COEXIST. IN
ADDITION WITH COOLING ALOFT TAKING PLACE WET BULB ZERO HEIGHTS
WILL DROP TO AROUND 8000 FEET AGL TODAY SO AT LEAST SMALL HAIL MAY
STILL OCCUR WITH ISOLATED CELLS.

UPPER LOW CENTER WILL DRIFT VERY SLOWLY NORTHEASTWARD ACROSS ARIZONA
TODAY AND SATURDAY MORNING WHILE VORTICITY AXIS GRADUALLY LIFTS TO
THE NORTH. THESE CHANGES WILL RESULT IN WINDS DEVELOPING MORE OF A
WESTERLY COMPONENT ALOFT WHILE RESIDUAL MOISTURE REMAINS AT LOWER
LEVELS. LIFT AHEAD OF TROUGH AND CAPES AROUND 1000 J/KG SHOULD
THEREFORE GENERATE SCATTERED CONVECTION AGAIN ON SATURDAY. HOWEVER
BY SUNDAY ZONAL FLOW AND SHORT WAVE RIDGING SHOULD BRING WARMER
MOSTLY DRY WEATHER FOR THE REMAINDER OF THE HOLIDAY WEEKEND.

MODELS REMAIN CONSISTENT IN MOVING ANOTHER CLOSED LOW INTO
SOUTHERN CALIFORNIA BY TUESDAY WITH BACK DOOR FRONT ENTERING THE
CWA FROM THE EAST LATE WEDNESDAY OR THURSDAY. THUS A FEW STORMS
SEEM POSSIBLE LATER PERIODS.

&&

.AVIATION...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO
TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. AS A RESULT THERE WILL BE
SCATTERED MVFR CEILINGS AND VISIBILITIES WITH ISOLATED IFR
CONDITIONS TODAY THROUGH SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS ARIZONA AND NEW MEXICO
TODAY AND SATURDAY CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS. LOCALLY HEAVY RAINS
WILL BE POSSIBLE WITH A FEW STORMS. THE WIDESPREAD RAINS COMBINED
WITH BELOW NORMAL TEMPERATURES WILL RESULT IN REDUCED FIRE DANGERS
THROUGH THE WEEKEND. WESTERLY WINDS WILL BRING WARMER MOSTLY DRY
WEATHER WITH LOWER HUMIDITIES EARLY NEXT WEEK BUT ANOTHER LOW
PRESSURE SYSTEM TO THE WEST MAY PRODUCE A FEW SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  59  81  60  86 /  50  40  30  20  10
SIERRA BLANCA TX        74  56  79  56  82 /  50  40  30  20  10
LAS CRUCES              77  57  80  58  84 /  50  40  30  20  10
ALAMOGORDO              77  56  78  58  82 /  60  50  40  30  20
CLOUDCROFT              57  41  61  41  64 /  60  60  50  30  20
TRUTH OR CONSEQUENCES   74  56  77  58  83 /  50  50  30  20  10
SILVER CITY             68  48  71  51  75 /  50  40  40  20  10
DEMING                  77  56  81  57  84 /  40  30  30  20  10
LORDSBURG               77  56  78  58  82 /  30  30  30  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH
Hazardous weather outlook, May 22, 4:06 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
506 AM MDT FRI MAY 22 2009

NMZ022>025-030>032-TXZ055-056-231230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
506 AM MDT FRI MAY 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. A FEW STORMS WILL
PRODUCE LOCALLY HEAVY RAINS WITH RAINFALL AMOUNTS GREATER THAN AN
INCH CAUSING FLOODING OVER ISOLATED LOCATIONS. SMALL HAIL MAY ALSO
OCCUR WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY WITH ISOLATED STORMS
PRODUCING HEAVY RAINS AND HAIL.

MOSTLY DRY WEATHER SUNDAY THROUGH TUESDAY WITH ISOLATED SHOWERS AND
THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY
PRIMARILY TO REPORT HEAVY RAIN AND FLOODING.

ROGASH

The radar

The El Paso radar (KEPZ), 97 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
May 22, 10:10 AM MST to 11:30 AM MST
Where
Dona Ana County, 0.9 mi SSW of Hatch to 0.57 mi ESE of Rodey
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.658, -107.154

Flooding was reported in some homes in the community of Rodey. There was also flooding along Highway 185 southeast of Hatch.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172527.